NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, December 6, 2013
Dental and Oral Health Center
Fosamax use with dental implants
Hello. I am a 65-year-old female and was diagnosed with borderline osteoporosis (i.e. not yet, but close). Fosamax or Actonel was recommended by my family physician. There was no bone density decline within the last year. I have three dental implants and am concerned the effect Fosamax or a similar drug might have on them, considering the reports of ONJ. Also, additional implants are a possibility in the future. Would Didrocal be safer? An answer would be greatly appreciated. Thank you.
You pose a very difficult question, and there are no clear-cut answers at this time.
What is known is that the risk of developing osteonecrosis of the jaws (ONJ) with oral forms of bisphosphonate medications like Fosamax (alendronate), Actonel (didronel) or Boniva (ibandronate), while very low (best estimates range from 1 per 2,000 to 1 per 8,000 patients using these drugs) increases slowly with time and total dose. Most of the problem cases of ONJ have occurred in cancer patients who take high doses of bisphosphonates by intravenous (IV) lines and the majority have developed in patients who have had a surgery, such as tooth extraction, that exposes a portion of the jaw to the oral fluids.
Given your current situation, your physician is the one responsible for managing your osteoporosis. He or she should be made aware of the fact that you have dental implants and may need additional implants. Since most experts agree that the risk from oral drugs becomes measurable between 2 and 3 years after starting treatment, there may be time to have additional implant surgeries (that expose very little bone) performed before your risk for developing ONJ becomes significant.
A word of caution, however, is that the first report of problems with implants was published in 1995 and the bisphosphonate involved was the lower potency didronel. Regarding your bone treatment, some authorities are considering the concept of "drug holidays" for treatment of osteoporosis rather than continuously taking these powerful drugs.
Given that your own diagnosis sounds rather borderline (osteopenia versus mild osteoporosis), this may be another issue to discuss with your physician. If you start bisphosphonates, let your dentist know and be sure to have your mouth examined closely every 6 months. Good luck!
John R Kalmar, DMD, PhD
Clinical Professor of Pathology
Associate Dean of Dentistry Administration
College of Dentistry
The Ohio State University